Alert archive / Michigan / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 7, 2010, 12:43 AM EDT for 6 counties in Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2010, 12:43 AM EDT (04:43 UTC)
- Expired
- Apr 7, 2010, 1:30 AM EDT
- In force
- 47 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 65.0 mph
Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mecosta County, MI, Newaygo County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -204 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:50 PM EDT, 53 minutes earlier.
Area forecast discussion, Apr 6, 11:50 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1150 PM EDT TUE APR 6 2010 LATEST UPDATE...SHORT TERM AND MARINE... .SYNOPSIS...(504 PM EDT TUE APR 6 2010) A FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE REGION THROUGH TOMORROW AND THEN MOVE SOUTHEAST AS A COLD FRONT WEDNESDAY NIGHT. SEVERAL AREAS OF SHOWERS AND THUNDERSTORMS WILL MOVE ALONG THE FRONT THROUGH WEDNESDAY EVENING. SOME OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. HIGH PRESSURE WILL BUILD OVER THE REGION ON FRIDAY AND BRING DRY WEATHER FOR THE WEEKEND. && .SHORT TERM...(1150 PM EDT TUE APR 5 2010) (TONIGHT THROUGH THURSDAY NIGHT) POPS WERE LOWERED FOR THE SOUTHERN HALF OF THE CWA THROUGH 06Z GIVEN RADAR TRENDS...AND THIS WILL LIKELY BE EXTENDED FURTHER AS THE WARM FRONT IS CURRENTLY OVER THE I-96 REGION. CONVECTION LOOKS TO BE IMPACTING OUR NW COUNTIES FOR THE NEXT FEW HOURS. PREVIOUS DISCUSSION FOLLOWS... EXPECT NEXT ROUND OF THUNDERSTORMS OVERNIGHT TONIGHT AS LOW LEVEL JET INCREASES AND NEXT WAVE MOVES THROUGH. FRONTAL POSITION HAS LIFTED GRADUALLY NORTH TODAY WHICH SHOULD RESULT IN A DISPLACEMENT OF THE SEVERE WEATHER THREAT NORTHWARD. SIMILAR THREATS AS LAST NIGHT WITH HAIL NORTH OF THE FRONT AND WINDS/HAIL AND SLIGHT TOR THREAT ALONG THE FRONTAL BOUNDARY. MAIN UPPER WAVE MOVES IN TOMORROW AFTERNOON WITH SEVERE RISK SHIFTING SOUTH ALONG I-94 AND TROWAL INDUCED RAIN OVER THE NE PART OF THE CWA. WRAP AROUND MOISTURE CONTINUES INTO THU WITH RW AND H85 TEMPS DROPPING TO AROUND -5C...AS SUCH TEMPS PROBABLY STRUGGLE INTO THE MID 40S MOST PLACES ON THU. QPF WISE...LOOKING FOR ANOTHER 1.00 TO 1.50 INCHES OVER THE AREA WITH LOCAL AMOUNTS OF OVER 2.00 INCHES. AREAL FLOOD ADVISORY IS A POSSIBILITY AND MOST LIKELY ALONG I-96/I-196 NEXT 24 HOURS. && .LONG TERM...(504 PM EDT MON APR 5 2010) (FRIDAY THROUGH TUESDAY) COOLER AIR WILL BE DRAGGED INTO THE REGION AS NORTHWEST FLOW TAKES OVER ON FRIDAY. MOSTLY CLEAR SKIES COULD RESULT IN A FROST OR FREEZE FRIDAY NIGHT/SATURDAY MORNING ACROSS MUCH OF THE CWA. HIGH PRESSURE OVER THE SE U.S. WILL HELP TO KEEP US DRY WITH A WARMING TREND THROUGH THE WEEKEND. ON THE BACKSIDE OF THE HIGH WE MAY SEE SOME LIGHT PCPN IN A WARM ADVECTION PATTERN SUNDAY NIGHT INTO MONDAY NIGHT. HOWEVER...OVERALL THIS APPEARS MINIMAL. A RATHER HEALTHY RETURN FLOW SHOULD BOOST TEMPS INTO THE UPPER 60S TO AROUND 70 BY TUESDAY. && .AVIATION...(1145 PM EDT TUE APR 6 2010) THE FRONT AS STALLED FROM JUST SOUTH OF MKG TO NEAR LAN AND IS WAITING FOR A SHORTWAVE SEEN OVER WI ON THE LATEST WATER VAPOR IMAGE LOOPS. ONCE THAT SHORTWAVE MOVES EAST OF THE AREA AROUND 3 AM... THE FRONT SHOULD START SAGGING SOUTHEAST AND THAT WILL SPREAD THE SHOWERS AND FINALLY LOW CEILINGS SOUTHEAST WITH IT. THE CONVECTIVE POTENTIAL IS STILL THERE FOR THE NW TAF SITES OF GRR AND MKG TONIGHT AS THE 00Z RUC SHOWS THE MOST UNSTABLE CAPE INCREASING TO NEAR 400 J/KG BETWEEN 3 AM AND 8 AM WEDNESDAY MORNING. ALSO THE TIMING TOOL BRINGS THE CONVECTIVE LINE OVER WI TO MKG BY 2 AM AND TO GRR BY 03 AM. I USED THAT IN THE TAFS AS A TEMPO GROUP. ONCE THE FRONT COMES THROUGH CEILINGS WILL BECOME IFR AND AS THE SURFACE SYSTEM AND UPPER AIR CLOSED LOW CONTINUE TO DEVELOP WRAP AROUND RAIN WILL DEVELOP AND BRING THE VSBY DOWN TO IFR TOO BY WEDNESDAY AFTERNOON. && .MARINE...(1150 PM EDT TUE APR 6 2010) FOG WAS ADDED TO THE NSH PARTICULARLY FOR THE SOUTHERN MARINE ZONES. ACROSS THESE AREAS...FOG WILL LIKELY LINGER INTO THE MID MORNING HOURS. SHOWERS AND STORMS WILL POSE A THREAT TO MARINERS THROUGH WEDNESDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY NIGHT AS WAVES BUILD 3 TO 5 FEET. && .HYDROLOGY...(504 PM EDT TUE APR 6 2010) SIGNIFICANT RISES IN SMALL STREAMS AND CREEKS OCCURRED UNDER THE HEAVIEST PRECIPITATION IN OTTAWA...KENT...AND MONTCALM COUNTIES. MANY OF THE SMALLER STREAMS AND CREEKS WERE BEGINNING TO EXCEED THEIR BANKS AND OVERFLOW ONTO THE ADJACENT LOW LYING AREAS. THESE SMALLER STREAMS AND CREEKS WILL REACH THEIR CREST IN THE NEXT 12 TO 18 HOURS. RISES ON THE LARGER RIVERS ARE EXPECTED OVER THE NEXT COUPLE DAYS...AS SIGNIFICANT RAINFALL ON THE ORDER OF 1 TO 2 INCHES HAS OCCURRED OVER THE AREA...AND IT IS ANTICIPATED THAT ANOTHER INCH OF RAINFALL IS POSSIBLE OVER THE NEXT 24 HOURS. RIVER FLOOD ADVISORIES WERE ISSUED FOR MULTIPLE LOCATIONS IN THE GRAND RIVER BASIN AND ANY ADDITIONAL RAINFALL WILL PUSH RIVER LEVELS UP CLOSER TO FLOOD STAGE. ANY ADDITIONAL RAINFALL...OVER THE AREAS THAT HAVE ALREADY RECEIVED 1 TO 2 INCHES OF RAINFALL OVER THE PAST 24 HOURS... COULD LEAD TO WIDESPREAD AREAL FLOODING. && .FIRE WEATHER...(504 PM EDT TUE APR 6 2010) GIVEN THE EXPECTED RAINFALL...LITTLE IF ANY FIRE WEATHER THREAT IS PRESENT FOR THE ENTIRE GRR CWA. CONDITIONS WILL NOT DRY OUT UNTIL THURSDAY. && .GRR WATCHES/WARNINGS/ADVISORIES... MI....NONE. LM....NONE. && SYNOPSIS: DKC SHORT TERM: HOVING LONG TERM: JK AVIATION: WDM MARINE: HOVING HYDROLOGY: WALTON FIRE WEATHER: DKC
Hazardous weather outlook, Apr 6, 5:00 PM EDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 500 PM EDT TUE APR 6 2010 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070815- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 500 PM EDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF THE AREA THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH...BUT ISOLATED TORNADOES ARE POSSIBLE AS WELL. THUNDERSTORM MOVEMENT WILL BE EAST NORTHEAST AROUND 50 MPH. THE RISK OF SEVERE WEATHER SHOULD END BY 4 AM. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR AND COULD RESULT IN URBAN AND SMALL STREAM FLOODING WHERE STORMS PERSIST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT... PARTICULARLY SOUTH OF A LANSING TO SOUTH HAVEN LINE. SIGNIFICANT RISES ON AREA RIVERS ARE POSSIBLE THROUGH THE WEEKEND AS TOTAL RAINFALL BY THURSDAY MORNING COULD EXCEED THREE INCHES. FROST AND FREEZING TEMPERATURES ARE POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND ALSO WEDNESDAY AND WEDNESDAY NIGHT. LMZ844>849-070815- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 500 PM EDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH... BUT ISOLATED TORNADOES ARE POSSIBLE AS WELL. THUNDERSTORM MOVEMENT WILL BE EAST NORTHEAST AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT... PARTICULARLY SOUTH OF SOUTH HAVEN. WAVES ARE EXPECTED TO BUILD WEDNESDAY NIGHT AND COULD BECOME HAZARDOUS TO SMALL CRAFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT... AND ALSO WEDNESDAY AND WEDNESDAY NIGHT. MEADE JK
In the hours before
Local storm report, Apr 7, 12:20 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 AM EDT WED APR 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM TSTM WND GST MEARS 43.68N 86.42W
04/07/2010 E50 MPH OCEANA MI TRAINED SPOTTER
THIS IS AN ESTIMATED WIND GUST.
&&
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 10:50 PM EDT | River Flood Advisory | GRR | Eaton | 36 hr |
| Apr 6, 10:50 PM EDT | River Flood Advisory | GRR | Kent | 23 hr |
| Apr 6, 10:50 PM EDT | River Flood Advisory | GRR | Kent | 72 hr |
| Apr 6, 10:50 PM EDT | River Flood Advisory | GRR | Kent | 36 hr |
| Apr 6, 10:50 PM EDT | River Flood Advisory | GRR | Ingham | 23 hr |
| Apr 6, 10:50 PM EDT | River Flood Advisory | GRR | Ingham | 36 hr |
| Apr 6, 10:50 PM EDT | River Flood Advisory | GRR | Barry | 36 hr |
| Apr 6, 11:19 PM EDT | Special Marine Warning | GRR | 41 min | |
| Apr 6, 11:54 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason, Newaygo, Oceana | 36 min |
| Apr 7, 1:10 AM EDT | Special Weather Statement | GRR | Mason, Muskegon, Oceana | 65 min |
| Apr 7, 1:42 AM EDT | Special Weather Statement | GRR | Clare, Isabella, Lake, Mecosta, Newaygo, Osceola | 63 min |
| Apr 7, 2:14 AM EDT | Special Weather Statement | GRR | Clare, Isabella, Mecosta | 31 min |
| Apr 7, 4:11 PM EDT | Small Craft Advisory | GRR | 49 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.